When your doctor prescribes a medication for you, you trust that drug to perform as it is meant to. But in some cases the unpredictability of a drug's effect on your body can cause unforeseen problems. Fosamax is used to treat osteoporosis in older women but may be linked to an increased chance of a type of bone fracture in the leg, according to a study at the department of endocrinology at Copenhagen University Hospital Gentofte.
Oral Biophosphonates Potentially Hazardous
Fosamax is not the only osteoporosis drug which may be linked to an increased risk of medical issues. Actonel and Boniva are two other types of osteoporosis drugs, called oral biophosphonates, which are meant to help decrease the speed of bone loss. However, simply slowing bone loss is not enough to insure the integrity of bone structure.
Many individuals who have been taking oral biophosphonates for more than four years have a higher expectancy for certain types of fractures, subtrochanteric or proximal diaphyseal fractures, which occurs in the leg just below the hip bone. This is particularly dangerous for older individuals who may suffer a fall caused by a break, and further injury by the fall. Many elderly individuals may suffer severe injury if they fall even the length of their own body, and may experience multiple fractures that younger individuals would not suffer from a slight fall.
If you have questions about Fosamax, Actonel, or Boniva, and have experienced a break despite the medication, the truth is the bone fracture may have actually been caused by the oral biophosphonate you have been taking. Your injury should be investigated, and the type of biophosphonate you have been taking should be tested for links to your injury.
Changes in Bone Structure Caused by Osteoporosis Drugs
A lab test may be able to determine if your bone structure has been negatively affected by your prescription. The structure of your bones at a cellular level may indicate whether your taking Fosamax, Actonel, or Boniva has created difficulties for you. You may also be experiencing osteonecrosis of the jaw caused by an oral biophosphonate, or the death of bone tissue in your jaw. This may affect the way you eat and drink, and may cause you tooth loss.
ÂAbout the Author:
If you have been taking an oral biophosphonate and have experienced a fracture, you should contact an attorney immediately to determine the best course to pursue. Please visit the website of the experienced defective drug attorneys at Chaikin, Sherman, Cammarata & Siegel, P.C., serving clients in Washington, D.C., Maryland, and Virginia.